[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.176.107. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Correspondence
February 2003

The Acute Edema/Cutaneous Distension Syndrome

Arch Dermatol. 2003;139(2):224. doi:10.1001/archderm.139.2.224

We read with interest the report by Ishiguro and Kawashima1 of patients with "striaelike epidermal distension" following acute cutaneous distension due to edema fluid. Members of this same research group2 had previously described an eruption with "numerous linear, reddish or brownish erythematous areas" on their legs and/or feet as linear erythema craquelé on 2 hypoproteinemic young women with anorexia nervosa who developed acute edema of the legs following administration of intravenous fluids. That earlier report indicated that the changes may have been specific to anorexia nervosa. In the more recent report,1 however, an identical clinical appearance occured in a 65-year-old man with metastatic bronchial carcinoma, hypoalbuminemia, and adrenal insufficiency (caused by neoplastic infiltration). In this instance acute edema of the legs also followed intravenous infusion, and Ishiguro and Kawashima1 recognized the link between the observed clinical picture and distension of the skin from rapid accumulation of edema fluid.

×